Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 244, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 6, 2022, 1:02 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2022, 1:02 AM CDT (06:02 UTC)
- Expired
- Aug 6, 2022, 1:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN
The radar
The Aberdeen radar (KABR), 177 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
369
WUUS53 KMPX 060602
SVRMPX
MNC023-073-151-060645-
/O.NEW.KMPX.SV.W.0244.220806T0602Z-220806T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
102 AM CDT Sat Aug 6 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Lac qui Parle County in west central Minnesota...
Northwestern Chippewa County in west central Minnesota...
Southwestern Swift County in west central Minnesota...
* Until 145 AM CDT.
* At 101 AM CDT, a severe thunderstorm was located near Odessa, or 9
miles southeast of Ortonville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Appleton and Milan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4526 9645 4525 9629 4522 9627 4519 9617
4519 9612 4518 9610 4524 9610 4524 9612
4531 9611 4529 9581 4501 9588 4509 9646
TIME...MOT...LOC 0601Z 279DEG 29KT 4522 9629
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CEO2 follow-up statements
347
WWUS53 KMPX 060632
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
132 AM CDT Sat Aug 6 2022
MNC023-073-151-060645-
/O.CON.KMPX.SV.W.0244.000000T0000Z-220806T0645Z/
Lac qui Parle MN-Chippewa MN-Swift MN-
132 AM CDT Sat Aug 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN LAC QUI PARLE...NORTHWESTERN CHIPPEWA AND SOUTHWESTERN
SWIFT COUNTIES...
At 131 AM CDT, a severe thunderstorm was located near Appleton, or 19
miles southeast of Ortonville, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Appleton, Milan, Bellingham, Cerro Gordo, Holloway, Louisburg, Big
Stone National Wildlife Refuge and Appleton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4526 9645 4525 9629 4522 9627 4519 9617
4519 9612 4518 9610 4524 9610 4524 9612
4531 9611 4529 9581 4501 9588 4509 9646
TIME...MOT...LOC 0631Z 260DEG 28KT 4517 9610
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CEO668
WWUS53 KMPX 060639
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 AM CDT Sat Aug 6 2022
MNC023-073-151-060648-
/O.EXP.KMPX.SV.W.0244.000000T0000Z-220806T0645Z/
Lac qui Parle MN-Chippewa MN-Swift MN-
139 AM CDT Sat Aug 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES WILL EXPIRE AT
145 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4526 9645 4525 9629 4522 9627 4519 9617
4519 9612 4518 9610 4524 9610 4524 9612
4531 9611 4529 9581 4501 9588 4509 9646
TIME...MOT...LOC 0638Z 279DEG 29KT 4517 9609
$$
CEOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:20 AM CDT, 42 minutes earlier.
Area forecast discussion, Aug 6, 12:20 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1220 AM CDT Sat Aug 6 2022 .SHORT TERM...(This evening through Saturday night) Issued at 311 PM CDT Fri Aug 5 2022 KEY MESSAGES: - Multiple rounds of slow moving thunderstorms expected at times tonight into Saturday morning and again Saturday night. Pockets of heavy rain with isolated amounts in excess of 3 inches are possible, but the flooding risk is low given the ongoing drought conditions. Main concern through tonight will deal with what should be multiple rounds of convection that develops along a cold front that this afternoon stretches from the northwest corner of MN back to the central ND/SD border. This front will enter our northwest CWA around midnight, move through the Twin Cities Saturday morning, clear Albert Lea and Eau Claire Saturday afternoon. This front will be more or less oriented parallel to the h85-h3 flow, which will mean slow progress for the front. This type of setup tends to favor an overrunning setup for convection develop, with greatest coverage of activity typically concentrate near and on the cool side of the boundary. Often with slower storm motion and training of storms. The NAM/GFS/RAP all increase PWATS on Saturday to up around 2.2" of rain, so this will set the stage for heavy rain. The best signal for heavy rain Saturday afternoon through Saturday night is across southern MN into western WI, with the greatest uncertainty for where the northern bound of this heavy rain will setup, which is conveniently across the Twin Cities metro and the worst of the D2 drought we have in place. 48 hour Probability Matched Mean (PMM) QPF from the HRRR is showing areas areas with 5-7" of rain, so the signal definitely remains for seeing heavy rain Saturday night. What's trick with this forecast is that each round of storms will in turn impact where subsequent rounds end up. Looks like the greatest severe risk will remain northwest of the MPX CWA this period, but what we'll be watching are storms that are forecast to develop tonight between Sioux Falls and Aberdeen in SD. They would track east from there, but models differ on whether this would track more into central MN or go on a trajectory closer to the Twin Cities. What happens with these storms will help determine how far south the front makes it Saturday afternoon, when storms are again expected to erupt along it and slowly sag south through the night. Severe weather doesn't look to be all that big of a front thanks to weak lapse rates, but some heavy rain could certainly dampen any plans you may have to attend, say a county fair, in southern MN. .LONG TERM...(Sunday through Friday) Issued at 311 PM CDT Fri Aug 5 2022 KEY MESSAGE: - Temperatures will cool down Sunday and Monday, with another period of dry, warm, and uneventful weather the rest of next week. The series of shortwaves off to our west will continue to advance eastward through our region which allows for a continuation of increased chances of showers and embedded thunderstorms through the weekend's conclusion. Central and Southern MN counties should anticipate to see an additional tenth to quarter an inch of rainfall whereas Western WI could see potentially a quarter to a half-inch with localized higher amounts associated with heavier rainfall. Precipitation will gradually decrease from west to east as the final shortwave departs our area overnight on Sunday. Skies will gradually clear as surface high pressure builds in. Any rainfall that happened over the weekend, will most likely be the last that we see through the forecast period. Monday is shaping up to the best day "weather wise" of the week as flow becomes more zonal aloft. Temperatures on Monday will be below-normal in the upper 70's for most areas and under mostly sunny skies. Tuesday will begin our next warm-up with near normal temperatures in the low 80's. Wednesday through Friday, strong upper-level ridging will build from the west allowing for temperatures to return to the mid to upper 80's. Dew points look to remain relatively steady ranging from 55-60F. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1213 AM CDT Sat Aug 6 2022 An incredibly tricky TAF period due to multiple potential rounds of precipitation which will include thunderstorms and lightning potential. The line of showers and storms will be present from Duluth through Redwood Falls by the beginning of the period, moving eastwards with a large anvil precipitation shield expanding. This will give us our first chance at some MVFR CIGS, with further chances later in the period was the primary cold front moves through. VFR for the majority of the TAF, with winds out of the south/southeast until FROPA with a NW shift afterwards. KMSP...The potential for at least showers at the terminal are fairly high, however the thunderstorm activity this morning right now looks to remain north of MSP. The most likely period for precipitation will be during the afternoon through the evening with the cold front, with our best chance for TSRA from 20 to 00z. Expect some amendments based on how the CAMs evolve today due to the tricky weather system. /OUTLOOK FOR KMSP/ SUN...Chc MVFR/-SHRA in AM. Otherwise VFR. Wind NE 5-10kts. MON...VFR. Wind N 5-10kts. TUE...VFR. Wind SW 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...WFO MPX AVIATION...NDC/TDH
Hazardous weather outlook, Aug 5, 2:32 PM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 232 PM CDT Fri Aug 5 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 232 PM CDT Fri Aug 5 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Heat index values this afternoon will approach 95 degrees in the Twin Cities metro area and 100 degrees in west central Minnesota. Thunderstorms are excected tonight from west central through central Minnesota. Some heavy downpours will be possible with a low threat for severe weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected to continue off and on through the weekend. Locally heavy rainfall, with a severe storm or two, is possible Saturday afternoon into Saturday night from southern Minnesota into western Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight in west central Minnesota.
In the hours before
Special weather statement, Aug 5, 10:29 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Fri Aug 5 2022
MNZ041-048-060400-
Pope MN-Douglas MN-
1029 PM CDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southern Douglas and
northern Pope Counties through 1100 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry, or 15 miles southwest of Alexandria, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood.
This includes Interstate 94 in Minnesota between mile markers 105 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4563 9565 4580 9570 4586 9517 4561 9514
TIME...MOT...LOC 0328Z 261DEG 23KT 4572 9557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:29 PM CDT | Special Weather Statement | MPX | Pope | 31 min |
| Aug 6, 2:38 PM CDT | Flood Watch | MPX | Blue Earth, Faribault, Freeborn, Martin, Steele, Waseca and 1 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.